Article Text

PDF

Hyperthermia associated with central anticholinergic syndrome caused by a transdermal hyoscine patch in a child with cerebral palsy
  1. A Frampton,
  2. J Spinks
  1. Paediatric Intensive Care Unit, Southampton General Hospital, UK
  1. Correspondence to:
 A Frampton
 Paediatric Intensive Care Unit, Southampton General Hospital, Southampton, UK; anneframpton2003yahoo.co.uk

Statistics from Altmetric.com

Patients frequently present to the Emergency Department with elevated body temperature; the distinction between “fever” and “hyperthermia” is vital. Many commonly prescribed drugs can cause hyperthermia.1 The goal of treatment is to reduce core temperature and oxygen demand before organ damage occurs.2 We present the case of a 14 year old boy who presented with hyperthermia due to a transdermal hyoscine patch used to control his symptoms associated with cerebral palsy.

CASE

A 14 year old boy with spastic quadriplegia presented to the Emergency Department (ED) having been found unresponsive at home in the early hours of the morning. On arrival in the ED he was drowsy and agitated with dilated but reactive pupils and a fever of 42°C. His heart rate was 120/min, blood pressure 100/70 and capillary refill time instant. No rash or neck stiffness was present but it was noted that despite the high fever he was not sweating and he had dry mucous membranes. The presence or absence of urinary retention was not commented on at initial examination. Examination was otherwise unremarkable except for the presence of a gastrostomy feeding tube and a hyoscine patch sited on the skin behind his ear to control oropharyngeal secretions, which was removed. His parents stated that he had been well the previous evening and had no other recent symptoms. The hyoscine patch was not a recent addition to his medication and no previous problems with its use were reported by the parents.

His temperature was rapidly reduced using paracetamol and fanning and following a 20 ml/kg bolus of fluid he became more responsive and his tachycardia settled. Two sets of blood cultures, urine, and sputum were sent for culture and broad spectrum antibiotics (a cephalosporin and metronidzole) were commenced. Lumbar puncture was not felt to be indicated immediately in the ED because of the initial rapid improvement (subsequent to the blood results being made available, LP was not undertaken because of the significant coagulopathy) and chest x ray was unremarkable. He was transferred to the Paediatric High Dependency Unit for observation.

Over the course of the day he remained apyrexial. However, his urine output and mental state deteriorated and he became hypotensive. It became clear that he was developing multi-organ failure. He was transferred to the Paediatric Intensive Care Unit (PICU).

On PICU, he required invasive ventilation and cardiovascular support with moderate doses of adrenaline and noradrenaline. He developed rhabdomyolysis with a peak serum creatine kinase of 70,000U/l and myoglobinuria. He also developed anuric renal failure, for which he required continuous veno-venous haemofiltration for 7 days, and acute hepatic failure with a coagulopathy.

No source of sepsis was ever identified despite multiple sets of blood and sputum culture (including sputum for viral organisms) and his temperature remained below 38°C. Antibiotics were stopped 72 hours after his admission to PICU and his condition improved with supportive therapy alone. Urine was not sent for toxicology, however, he had no access to any drugs other than those prescribed to him and administered by his parents. In the absence of any proof of sepsis and in view of the pattern of deterioration in his condition we diagnosed multi-organ failure secondary to hyperthermia in association with central anti-cholinergic syndrome caused by the hyoscine patch. He made a full recovery.

DISCUSSION

Fever is an elevation of body temperature that exceeds the normal daily variation and occurs in conjunction with an increase in the hypothalamic set point. Hyperthermia, in contrast is characterised by an unchanged (normothermic) setting of the thermoregulatory centre in conjunction with an uncontrolled increase in body temperature that exceeds the body’s ability to lose heat. Heat exposure, increased endogenous heat production (vigorous exercise, malignant hyperthermia) and decreased heat loss (over wrapping in blankets, anticholinergic medications) may precipitate hyperthermia.1

The primary injury in hyperthermia is due to cellular toxicity of temperatures above 42°C. Above this temperature cell function deteriorates due causing widespread damage to all the major organ systems.3 The primary goal of treatment is rapid cooling either by evaporative or direct thermal methods.1

Central anticholinergic syndrome (CAS) is a potentially life-threatening syndrome caused by toxicity from a variety of drugs with anticholinergic effects, most notably atropine and hyoscine.4 It is produced by the inhibition of cholinergic neurotransmission at muscarinic receptor sites centrally or peripherally. Central nervous system manifestations range from an agitated or excitatory state with hyperthermia to a state of extreme depression with decreased respiratory drive or coma.5 Peripheral manifestations include sinus tachycardia, anhydrosis, functional ileus, urinary retention, hypertension, tremulousness, and myoclonic jerking.6 Hyperthermia, which is a feature in over 25% of cases,7 can be caused by the central action of the drug in combination with absence of sweating which raises the temperature further. Common signs and symptoms may be remembered by the mnemonic – “red as a beet, dry as a bone, blind as a bat, mad as a hatter and hot as a hare”. CAS has been reported following intentional overdose, inadvertent ingestion, geriatric polypharmacy and an idiosyncratic reaction to drugs with anticholinergic properties.8 Systemic effects have been reported with topical eye drops.9

This case has been reported to the committee for safety of medicines using the yellow card reporting system and to the authors’ knowledge this is the first report in the literature of CAS occurring as a result of a transdermal hyoscine patch in a child with cerebral palsy. The authors are aware of two other cases occurring in different centres; unfortunately the information is anecdotal only and no details of these cases are available to us. The only previous case report of CAS in a child we have been able to find is that of a 9 year old boy who developed CAS secondary to a transdermal hyoscine patch after an anaesthetic.10

No specific diagnostic studies exist for anticholinergic syndrome and serum drug concentrations are not helpful and rarely available to aid in the initial management. The antidote for anticholinergic toxicity is physostigmine salicylate. However, this drug has potentially serious cardiac side effects and is no longer recommended for use.

Prolonged hyperthermia may lead to devastating multi-organ failure and rapid cooling is essential to reduce the damage caused by excessively high temperatures. CAS has been previously well recognised in the elderly, but has rarely reported in children. Hyoscine patches are commonly used to control symptoms in children with cerebral palsy, often to good effect. The possibility of this syndrome, however, should be considered in any child on anticholinergic medications with a fever or the other symptoms described, particularly in the absence of sweating.

REFERENCES

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.